Wyoming, 2014

Winter Storm in Wyoming, April 12 to 13, 2014

April 12 to 13, 2014 · NWS BYZ · 2 events in 2 counties and zones

An upper low centered over Idaho brought a deep upslope flow to the Big Horn Mountains and adjacent foothills.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An upper low centered over Idaho brought a deep upslope flow to the Big Horn Mountains and adjacent foothills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 12, 9:08 AM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 12, 9:08 AM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1008 AM MDT SAT APR 12 2014

.UPDATE...

FOR THE UPDATE THIS MORNING LOWERED PRECIPITATION CHANCES FOR THIS
MORNING OVER THE AREA. WESTERLY WINDS CONTINUE TO DOWNSLOPE THIS
AREA AT THIS TIME. HOWEVER NORTH-NORTHEAST WINDS ARE BUILDING INTO
THE AREA WITH VISIBLE SATELLITE SHOWING CLOUDS DEVELOPING OVER
NORTHWEST AREAS WHERE THIS COLD NORTHERLY FLOW IS DEEPENING UP.
CLOUD COVER OVER SOUTHERN ZONES THIS MORNING IS A RESULT OF 700MB
FRONTOGENESIS. MODELS CONTINUE TO TRY AND PRECIP OUT OF THIS
ACTIVITY BUT DOWNSLOPE IS PREVENTING THAT. STRONGER SURGE OF MID
LEVEL FRONTOGENESIS BUILDS INTO THIS AREA THIS AFTERNOON ALONG
WITH QG FORCING AND UPPER DIFFLUENCE SO AFTERNOON POPS LOOK ON
TRACK. NO CHANGES TO GOING WINTER WEATHER HIGHLITES BUT DID ADJUST
SNOW ACCUMULATIONS SLIGHTLY IN A FEW LOCATIONS. WILL BE LOOKING
CLOSELY AT SOUTHERN ROSEBUD AND WESTERN POWDER RIVER COUNTIES FOR
POSSIBLE WINTER WEATHER ADVISORY WITH AFTERNOON PACKAGE AS THESE
AREAS TYPICALLY SEE GOOD UPSLOPE SNOW DEVELOPMENT IN THE CURRENT
WEATHER PATTERN. METRO MODEL CONTINUES TO SHOW WET ROADS ACROSS
THE AREA UNTIL LATE EVENING IN FOOTHILLS LOCATIONS AND UNTIL
MIDNIGHT OR LATER FOR LOWER ELEVATIONS...HOWEVER IT IS PRODUCING
ICY/SNOWPACKED CONDITIONS ON I-90...WESTERN PORTIONS OF I-94 AND
ROADS TO THE SOUTH OVERNIGHT INTO SUNDAY MORNING. THOSE TRAVELINGACROSS
THESE AREA TONIGHT INTO TOMORROW SHOULD BE PREPARED FOR WINTER
DRIVING CONDITIONS. CHAMBERS

&&

.SHORT TERM...VALID FOR TDY AND SUN...

EARLY SPRING STORM STILL EXPECTED TO IMPACT PORTIONS OF OUR
FORECAST AREA TODAY INTO SUNDAY. A ZONAL FLOW IS CURRENTLY MOVING
ACROSS OUR STATE EARLY THIS MORNING BUT THIS WILL QUICKLY GIVE WAY
TO A NORTHWEST/NORTH FLOW ALOFT AS A COLD FRONT WILL SWEEP ACROSS
THE FORECAST AREA BY MID MORNING. THIS WILL USHER IN GUSTY
NORTHWEST TO NORTH WINDS WHICH WILL THEN BECOME NORTHEAST THIS
AFTERNOON. A 500MB AND 700MB UPPER LOW WILL BECOME POSITIONED
OVER EASTERN IDAHO BY EARLY THIS EVENING. THIS COMBINED WITH A
NORTHEAST SURFACE FLOW WILL ALLOW FOR A DEEP UPSLOPE FLOW ACROSS
THE BIG HORN AND BEARTOOTH/ABSAROKA MOUNTAINS AND ADJACENT
FOOTHILLS TONIGHT INTO SUNDAY MORNING. LOWER LEVELS ARE EXPECTED
TO QUICKLY MOISTEN BY LATE THIS MORNING RESULTING IN THE DEVELOP
OF SHOWER ACTIVITY ACROSS OUR FAR WESTERN AREAS WITH A MORE
GENERAL RAIN DEVELOPING AND SPREADING EAST TO BILLINGS AND
SOUTHEAST TOWARD SHERIDAN THIS AFTERNOON.

TEMPERATURES WILL START OFF MILD THIS MORNING IN THE 40S TO LOWER
50S BEFORE SLOWING FALLING BY THIS AFTERNOON...SO DAYTIME HIGHS
WILL ACTUALLY BE REACHED THIS MORNING. MODELS DON'T BRING 850MB 0C
TEMPERATURES INTO THE AREA UNTIL THIS EVENING BUT BELIEVE RAIN
WILL MIX WITH SNOW THIS AFTERNOON FOR THE FOOTHILLS LOCATIONS WITH
THE RAIN BECOMING ALL SNOW BY EARLY EVENING FOR THE FOOTHILLS
AREAS AND BY LATE EVENING FOR THE LOWER ELEVATIONS ADJACENT TO THE
FOOTHILLS. LIQUID AMOUNTS CONTINUE TO LOOK ON THE ORDER OF
0.25-1.00" WITH THIS SYSTEM. GIVEN SNOW RATIOS IN THE 12-15:1
RATIO SIGNIFICANT SNOW AMOUNTS WILL BE LIKELY FOR THE MOUNTAINS
AND FOOTHILLS. AS A RESULT...HAVE UPGRADED THE WINTER STORM WATCH
FOR THE MOUNTAINS AND FOOTHILLS TO A WARNING STARTING THIS
AFTERNOON THROUGH SUNDAY MORNING. WILL ALSO ISSUE A WINTER WEATHER
ADVISORY FOR SNOW FOR THE AREAS ADJACENT TO THE FOOTHILLS FROM
SHERIDAN TO LIVINGSTON FOR THIS EVENING THROUGH SUNDAY MORNING.

THE UPPER LOWS AND DYNAMICS QUICKLY SHIFT SOUTH DURING THE DAY
SUNDAY AS DRIER AIR IN THE MID LEVELS MOVES OVER THE FORECAST
AREA. AS A RESULT...THE SNOW WILL BE ENDING FROM NORTH TO SOUTH
LATE SUNDAY MORNING INTO SUNDAY AFTERNOON. A COOL NORTHERLY FLOW
ALONG WITH MOSTLY CLOUDY SKIES WILL KEEP TEMPERATURES WELL BELOW
NORMAL SUNDAY WITH HIGHS ONLY IN THE UPPER 30S TO LOWER 40S AT
BEST. HOOLEY

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

GFS SOLUTIONS FOR FIRST HALF OF THE WEEK HAVE TRENDED CLOSER TO
THE ECMWF SOLUTIONS. THEREFORE...WILL USE THE ECMWF AS PRIMARY
GO-TO MODEL FOR THE EXTENDED PERIODS.

TRENDS FROM PREVIOUS PACKAGE STILL LOOK GOOD WITH 500MB HEIGHTS
REBOUNDING MONDAY...BUT ANOTHER WEATHER SYSTEM MOVES ACROSS THE
REGION LATE TUESDAY THROUGH WEDNESDAY. WE CONTINUE TO LOWER
FORECAST TEMPERATURES FOR WEDNESDAY AS A DECENT CANADIAN FRONT
AGAIN SLIPS INTO THE REGION. EASTERLY LOW LEVEL FLOW AND 500MB
HEIGHT FALLS AT MIDWEEK WILL LEAD TO ANOTHER PRECIPITATION
EVENT...MAINLY IN UPSLOPE AREAS OF THE MOUNTAINS/FOOTHILLS AND
NEARBY LOWER ELEVATIONS.

IT APPEARS ZONAL FLOW WITH SOME WEAK WAVES ORIGINATING FROM THE
PACIFIC WILL KEEP OUR WEATHER UNSETTLED FOR THE LATTER PART OF
THE WEEK. HOWEVER...TEMPERATURES WILL LIKELY BE SEASONAL WITHOUT
ANY SIGNIFICANT COOLDOWNS ANTICIPATED. BT
&&

.AVIATION...

MAINLY VFR CONDITIONS THIS MORNING WILL GIVE WAY TO AREAS OF MVFR
BY AFTERNOON WEST OF A KBIL TO KSHR LINE. PCPN CHANCES WILL
INCREASE THROUGH THE DAY AS A STORM SYSTEM DROPS OUT OF CANADA.
EXPECT AREAS OF MVFR TO IFR ALONG THE EAST SLOPES OF THE MOUNTAINS
INCLUDING KLVM AND KSHR LATE THIS AFTERNOON INTO SUNDAY
MORNING...WITH ACCUMULATING SNOWFALL IN THESE AREAS. MOUNTAINS
WILL BECOME OBSCURED IN HEAVY SNOWFALL. WINDS WILL TURN TO A NORTH
AND EAST DIRECTION TODAY. EAST WINDS WILL GUSTS TO 20-30 KTS AT
KLVM LATER TODAY AND TONIGHT. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SUN     MON     TUE     WED     THU     FRI
-------------------------------------------------------
BIL 049 027/039 024/055 035/061 035/041 028/052 035/059
    8/R 84/O    10/B    02/W    44/W    22/W    23/W
LVM 048 025/039 021/055 033/059 034/048 028/052 033/055
    +/O +6/S    10/N    03/W    44/W    22/W    33/W
HDN 050 029/040 024/056 031/064 033/041 028/054 032/061
    7/R 84/O    10/B    02/W    44/W    12/W    23/W
MLS 051 026/040 023/054 030/059 031/037 026/051 030/059
    2/R 32/O    10/B    01/B    34/W    12/W    22/W
4BQ 051 027/039 023/054 030/062 032/039 026/051 029/059
    5/R 62/O    10/B    02/W    34/W    12/W    12/W
BHK 050 024/037 020/048 026/053 026/032 022/045 025/054
    2/R 22/O    10/B    00/B    33/W    12/W    22/W
SHR 050 026/037 020/052 028/061 032/043 028/050 031/058
    8/R +7/S    20/U    02/W    33/W    32/W    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
      NOON MDT SUNDAY FOR ZONES 34-38>41-65.
     WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
      NOON MDT SUNDAY FOR ZONES 56-66-67.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
      NOON MDT SUNDAY FOR ZONE 99.
     WINTER STORM WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO
      NOON MDT SUNDAY FOR ZONE 98.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 12, 2:50 AM MST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
350 AM MDT SAT APR 12 2014

MTZ028>042-056>058-063>068-WYZ098-099-131000-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
350 AM MDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM DROPPING OUT OF CANADA WILL IMPACT THE
REGION TODAY THROUGH SUNDAY. THIS STORM WILL PRODUCE ACCUMULATING
SNOWFALL IN THE THE MOUNTAINS AS WELL AS THE RED LODGE AND
SHERIDAN FOOTHILLS. AMOUNTS IN EXCESS OF A FOOT ARE EXPECTED ON
THE NORTH SLOPES OF THE BEARTOOTH AND BIG HORN MOUNTAINS...
INCLUDING THE MOUNTAINS ABOVE RED LODGE. THE HEAVIEST
PRECIPITATION WILL OCCUR FROM LATE SATURDAY AFTERNOON THROUGH
SUNDAY MORNING.

PEOPLE WITH OUTDOOR ACTIVITIES OR TRAVEL PLANS THIS WEEKEND
SHOULD KEEP UP TO DATE ON THE LATEST FORECAST AND BE PREPARED FOR
WINTRY WEATHER. THE COLD AND WET WEATHER WILL ALSO BE HAZARDOUS
FOR YOUNG LIVESTOCK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER WEATHER SYSTEM WILL BRING COOLER TEMPERATURES AND
POSSIBLY MORE SNOWFALL ACCUMULATIONS TO THE REGION AROUND TUESDAY
NIGHT AND WEDNESDAY. PEOPLE WITH TRAVEL AND OUTDOOR PLANS SHOULD
KEEP TRACK OF THE LATEST FORECAST FOR THE WEEK AHEAD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
April 12, 1:00 PM MST to April 13, 9:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL

Bone Springs and Dome Mountain Snotels reported 12 inches of snow.

Winter Storm, Sheridan Foothills

When
April 12, 5:30 PM MST to April 13, 9:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter

Snowfall amounts of 6 inches were reported.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507681, 507680.